Skip to main content
×
Home
    • Aa
    • Aa
  • Journal of Financial and Quantitative Analysis, Volume 15, Issue 5
  • December 1980, pp. 1121-1127

An Analytical Examination of the Intervaling Effect on Skewness and Other Moments

Abstract

The purpose of this paper is to demonstrate mathematically that the skewness of securities' returns--the ratio of the third moment to the standard deviation cubed--is sensitive to the length of the differencing interval over which returns are measured. Empirical observations of this so-called intervaling effect on skewness have been reported in at least three articles in this Journal. There have been no attempts, however, to examine this effect analytically. The empirical evidence presented in the literature is often contradictory and remains unexplained because of a lack of an analytical insight into the causes of the intervaling effect.

Copyright
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[1]Russell H. Fogler , and R. C. Radcliffe . “A Note on Measurement of Skewness.Journal of Financial and Quantitative Analysis (061974), pp. 485489.

[2]Jack C. Francis Skewness and Investors' Decisions.Journal of Financial and Quantitative Analysis (031975), pp. 163172.

[4]Robert A. Schwartz , and David K. Whitcomb . “Evidence on the Presence and Causes of Serial Correlation in Market Model Residuals.Journal of Financial and Quantitative Analysis (061977), pp. 291313.

[5]Robert A. Schwartz , and David K. Whitcomb The Time-Variance Relationship: Evidence on Autocorrelation in Common Stock Returns.Journal of Finance (031977), pp. 4155.

[6]Keith V. Smith The Effect of Intervaling on Estimating Parameters of the Capital Asset Pricing Model.Journal of Financial and Quantitative Analysis (061978), pp. 313332.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Financial and Quantitative Analysis
  • ISSN: 0022-1090
  • EISSN: 1756-6916
  • URL: /core/journals/journal-of-financial-and-quantitative-analysis
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×